Illinois, 2024Cold in Illinois, January 20, 2024
January 20, 2024 · NWS ILX · 1 event in 1 county or zone
A 1042mb Canadian high centered over the Plains brought very cold air into central Illinois on January 20th. Early morning low temperatures ranged from 0 to 10 below zero everywhere north of I-70 while afternoon highs only reached the teens.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A 1042mb Canadian high centered over the Plains brought very cold air into central Illinois on January 20th. Early morning low temperatures ranged from 0 to 10 below zero everywhere north of I-70 while afternoon highs only reached the teens. An 18 year-old University of Illinois college student died from hypothermia during the early morning hours when air temperatures were around 3 below zero and wind-chill values ranged from 10 below to 15 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 19, 10:47 PM CST, 1 hour 13 minutes earlier. Its key messages:
- * Wind Chill Advisory in effect for all of central and southeast Illinois from this evening through midday Saturday. * High probability (greater than 80% chance) of low temperatures tonight dropping below zero along/west of I-55. * Growing confidence of a light freezing rain event Monday into Monday night.
Area forecast discussion, Jan 19, 10:47 PM CST, 1 hour 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1047 PM CST Fri Jan 19 2024
.KEY MESSAGES...
* Wind Chill Advisory in effect for all of central and southeast
Illinois from this evening through midday Saturday.
* High probability (greater than 80% chance) of low temperatures
tonight dropping below zero along/west of I-55.
* Growing confidence of a light freezing rain event Monday into
Monday night.
&&
.UPDATE...
Issued at 827 PM CST Fri Jan 19 2024
A northwesterly gradient persists across central Illinois ahead of
a ridge of high pressure over the Great Plains. A patchwork of
clouds mainly north of I-72 is not being handled well by guidance,
but hopefully won't be too problematic for temperatures given we
maintain a light breeze driving cold air advection through the
night and otherwise limiting radiational cooling from allowing
temps to really bottom out. A Wind Chill Advisory remains on track
with a number of locations already reporting values of 15 below
to near 20 below and most of the rest of the area reporting at
least 5 below to 10 below wind chills.
Deubelbeiss
&&
.DISCUSSION...
Issued at 326 PM CST Fri Jan 19 2024
A vigorous upper low churning over the Great Lakes will dominate
the weather across central Illinois for the next 48 hours. A
short-wave trough pivoting around the parent low across Iowa will
bring a period of SCT-BKN clouds and perhaps a few flurries to
the KILX CWA this evening. The main story however will be the
bitterly cold conditions as skies partially clear and temperatures
plummet. Latest Grand Ensemble guidance suggests a greater than
80% chance for sub-zero lows along/west of I-55 tonight. Given at
least partial clearing over the fresh snow cover, this seems
plausible. Have therefore gone with the coldest guidance numbers
with lows ranging from -5 to -10 across the Illinois River Valley
to 0 to 5 east of I-57. With high pressure remaining west of the
Mississippi River, the relatively tight pressure gradient will
support continued gusty northwesterly winds throughout the night.
As a result, am expecting wind-chill values to bottom out between
-15 and -25.
Despite full sunshine, highs on Saturday will only struggle to
rise into the teens. High pressure will move overhead Saturday
evening, resulting in winds becoming nearly calm and a quick
temperature drop after sunset. With excellent radiational cooling
conditions in place, have undercut guidance by several
degrees...resulting in sub-zero lows across the entire KILX CWA.
Once the high gradually shifts into the Ohio River Valley, a light
S/SE return flow will develop overnight, which will likely cause
readings to rise a few degrees toward dawn...especially along/west
of I-55. Later shifts will need to examine the possibility of an
additional Wind Chill Advisory for the western CWA Saturday night
into Sunday morning.
After a cold/dry day on Sunday, a major warming trend will begin
in earnest early next week. As warmer air flows northward over the
cold/frozen ground, low clouds and light precip will develop as
early as Sunday night...becoming more likely by Monday
night/Tuesday. Given initial surface temps in the middle 20s, any
light precip that arrives early Monday morning will be in the
form of sleet/freezing rain. 12z Jan 19 GFS suggests an initial
band of precip reaching the far W/SW CWA before dawn Monday, then
lifting northward primarily along/west of I-55 during the morning.
Will need to keep an eye on this as it could create some issues
for the Monday morning commute. It appears a lull in precip
chances may occur from late morning into the afternoon before the
next round of steadier/more widespread WAA precip arrives late
Monday afternoon into Monday night. By this point, surface
temperatures will be hovering near freezing, which could lead to
additional travel issues with icy roads/surfaces after sunset
Monday. While surface temps will initially be around freezing,
strong southerly flow will likely push readings above freezing
overnight...so the window of opportunity for any travel hazards
may be small. Latest LREF Grand Ensemble indicates a greater than
50% chance for 24 ice-accumulations of more than 0.1 from Saint
Louis northeastward to Bloomington through midnight Monday night.
Will need to keep an eye on this developing system: however,
southerly flow does not typically produce significant ice
accumulations across central Illinois. Given warming temps and the
fact that the precip will be light and may be disrupted by a dry
period during the day Monday, think this may be a minor nuisance
with icy surfaces mostly confined to sidewalks and secondary
roads. Stay tuned for more details as we get closer to the event.
After that, warm and damp conditions will prevail for the
remainder of the week.
Barnes
&&
.AVIATION... (For the 06z TAFs through 06z Saturday Night)
Issued at 1046 PM CST Fri Jan 19 2024
Fairly steady state conditions are expected over the next 24
hours. A modest northwest breeze will prevail through the period
along with VFR conditions. A mid level cloud deck will be in
place overnight, but should clear out during the day Saturday.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST Saturday for ILZ027>031-
036>038-040>057-061>063-066>068-071>073.
&&
Hazardous weather outlook, Jan 19, 3:08 PM CST, 8 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CST Fri Jan 19 2024
ILZ027>031-036>038-040>057-061-201200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
308 PM CST Fri Jan 19 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
Wind chills of 15 below to 20 below zero will prevail overnight, and
may be as low as 25 below zero west of the Illinois River.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind chills of 15 below to 20 below zero will continue into Saturday
morning, and will dip back down into the 10 to 15 below zero range
Saturday night.
Periods of light freezing rain are likely on Monday. There is a 40
to 50 percent chance of seeing minor impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
ILZ062-063-066>068-071>073-201200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CST Fri Jan 19 2024
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Wind chills of 10 below to 15 below zero will affect the area
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind chills early Saturday morning will be around 10 below zero.
Areas of light freezing rain are expected Monday and Monday night,
with about a 20 percent chance of seeing minor impacts near and north
of I-70.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
Geelhart
Cold/Wind Chill, Champaign
- When
- January 20, 12:00 AM CST to 11:59 PM CST
- Where
- Champaign forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
An 18 year-old University of Illinois college student died from hypothermia during the early morning hours when air temperatures were around 3 below zero and wind-chill values ranged from 10 below to 15 below zero.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, January 20 to 22, 20241 death · $250 · 25 events
- Cold in Alabama, January 20 to 21, 202420 events
- Cold in North Carolina, January 20 to 21, 202418 events
- High Surf in Hawaii, January 20 to 22, 202412 events
- Cold in Illinois, January 20, 202411 events
- Cold in Virginia, January 20 to 21, 20244 events
- Cold in West Virginia, January 20 to 21, 20244 events
- Flood and Winter Weather in California, January 20 to 21, 20243 events
- Cold in South Carolina, January 20 to 21, 20243 events
- Heavy Snow and High Wind in Nevada, January 20 to 21, 202463 kt wind · 3 events
- Cold in Maryland, January 20 to 21, 20242 events
- Cold in Missouri, January 20, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155059.